Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2017, 9:09 PM CDT for 4 counties in North Dakota. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 9:09 PM CDT (02:09 UTC)
- Expired
- Jul 21, 2017, 10:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Bottineau County, ND, McHenry County, ND, Pierce County, ND, Rolette County, ND
The radar
The Minot AFB radar (KMBX), 46 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:24 PM CDT | HAIL 1 | Kramer, ND | QUARTER SIZED HAIL CONTINUES. |
| Jul 21, 9:27 PM CDT | HAIL 1.75 | Kramer, ND | RELAYED VIA BROADCAST MEDIA. |
| Jul 21, 10:16 PM CDT | HAIL 1 | 2 Ne Towner, ND | A FEW QUARTERS FELL. ALSO 1.25 INCHES OF RAIN. |
| Jul 21, 10:16 PM CDT | HAIL 1 | Towner, ND | MOSTLY PEAS, A FEW QUARTERS. TIME ESTIMATED FROM RADAR. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2130 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.7
The text
As transmitted.
297
WUUS53 KBIS 220209
SVRBIS
NDC009-049-069-079-220315-
/O.NEW.KBIS.SV.W.0093.170722T0209Z-170722T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
909 PM CDT FRI JUL 21 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Bottineau County in north central North Dakota...
Northwestern Pierce County in north central North Dakota...
Northern McHenry County in north central North Dakota...
Southwestern Rolette County in north central North Dakota...
* Until 1015 PM CDT
* At 909 PM CDT, a severe thunderstorm was located 6 miles south of
Newburg, or 23 miles southwest of Bottineau, moving southeast at 40
mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Upham around 920 PM CDT.
Barton around 955 PM CDT.
Rugby around 1015 PM CDT.
Other locations impacted by this severe thunderstorm include Russell,
Bantry, Omemee, Gardena, Berwick, Overly and Kramer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4865 9977 4820 10006 4862 10104 4882 10093
TIME...MOT...LOC 0209Z 293DEG 36KT 4863 10087
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
HARGROVE2 follow-up statements
077
WWUS53 KBIS 220245
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
945 PM CDT FRI JUL 21 2017
NDC009-049-069-079-220315-
/O.CON.KBIS.SV.W.0093.000000T0000Z-170722T0315Z/
Bottineau ND-Pierce ND-McHenry ND-Rolette ND-
945 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN BOTTINEAU...NORTHWESTERN PIERCE...NORTHEASTERN
MCHENRY AND SOUTHWESTERN ROLETTE COUNTIES...
At 945 PM CDT, a severe thunderstorm was located 8 miles southwest of
Willow City, or 19 miles northwest of Rugby, moving southeast at 40
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Rugby, Rolette, Towner, Willow City, Upham, Barton, Berwick, Gardena,
Kramer, Overly, Bantry and Omemee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4865 9977 4820 10006 4857 10093 4867 10087
4877 10062
TIME...MOT...LOC 0245Z 293DEG 36KT 4849 10037
HAIL...1.00IN
WIND...70MPH
$$
HARGROVE955
WWUS53 KBIS 220309
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1009 PM CDT FRI JUL 21 2017
NDC009-049-069-079-220315-
/O.CON.KBIS.SV.W.0093.000000T0000Z-170722T0315Z/
Bottineau ND-Pierce ND-McHenry ND-Rolette ND-
1009 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN BOTTINEAU...NORTHWESTERN PIERCE...NORTHEASTERN
MCHENRY AND SOUTHWESTERN ROLETTE COUNTIES...
At 1009 PM CDT, a severe thunderstorm was located over Rugby, moving
southeast at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Rugby, Towner, Willow City, Barton, Berwick and Bantry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4852 10082 4859 10065 4868 10022 4861 9979
4820 10006
TIME...MOT...LOC 0309Z 293DEG 36KT 4840 10004
HAIL...1.25IN
WIND...70MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:03 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 21, 6:03 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 603 PM CDT Fri Jul 21 2017 .UPDATE... Issued at 603 PM CDT Fri Jul 21 2017 We refreshed hourly PoPs through mid evening with this update based on observational trends. Attempts at convective initiation have occurred along a density gradient (dewpoint discontinuity) centered on Dunn County since 2145 UTC, but based on GOES-16 imagery it appears anvils have orphaned with that activity and it's not clear deep initiation will indeed occur in that area. Mesoscale analysis data suggests mean LCL-LFC relative humidity values are only near 30 percent, which may be indicative of dry air entrainment to the detriment of deep convection. Nonetheless, we will continue to monitor that area in case we need to expand the Severe Thunderstorm Watch further northwest. Otherwise, in south central ND other cumulus continues to be agitated and per the mesoscale analysis, MLCAPE of 2000-3000 J/kg is now largely uncapped. Additional convective initiation may thus occur in the next 90 minutes with an attendant severe risk, including the potential for supercells initially. The mean LCL-LFC relative humidity values in the RAP-based SPC mesoscale analysis are also higher south of Bismarck, implying less potential for dry air entrainment. However, the degree of remaining MLCIN is still somewhat uncertain given satellite trends to this point. && .SHORT TERM...(This evening through Saturday) Issued at 301 PM CDT Fri Jul 21 2017 Severe potential this afternoon and evening central ND, and critical fire weather conditions southwest and south central on Saturday highlight the short term forecast. See the fire weather discussion below for details regarding critical conditions southwest and south central Saturday afternoon and evening. Currently, ongoing thunderstorm activity that developed across northwest and north central ND continued from the Devils Lake Basin westward into Mercer and McLean counties. This is believed to be associated with an upper level impulse moving east across the state today. At the surface, low pressure was near Watford City/Stanley area of western Lake Sakakawea...with drier northwest winds to its west and humid southerly to easterly winds to its east. A surface trough extending from the low into central SD is forecast to move eastward slowly tonight. Thunderstorms are expected to develop along this boundary, with the high res CAMs indicating south central ND and into the James Valley as the most likely area for increasing thunderstorm coverage as the CAP erodes with temperatures rising into the 90s. MU Cape values of around 3000 J/kg in current mesoscale analysis with generally 40 knots of 0-6km bulk shear. A a severe thunderstorm watch will be in effect through much of this evening south central to the James Valley. .LONG TERM...(Saturday night through Friday) Issued at 301 PM CDT Fri Jul 21 2017 A progressive pattern dominates the long term with occasional upper level shortwaves in the westerlies moving across North Dakota. One such wave on Monday afternoon/night will bring a chance of thunderstorms to our area. Another wave will bring a chance Wednesday/Thursday as well. Highs in the 85 to 95 range Monday, and in the 80s for the rest of next week is expected. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 603 PM CDT Fri Jul 21 2017 Scattered thunderstorms are expected in south central ND this evening with an attendant risk of sub-VFR conditions, large hail, and damaging winds. KBIS and KJMS could be impacted. Otherwise, VFR conditions are expected overnight and on Saturday. A drying northwest wind with gusts to 30 kt is expected Saturday behind a cold front that will cross the area tonight. && .FIRE WEATHER... Issued at 301 PM CDT Fri Jul 21 2017 For Saturday, afternoon humidity between 15 and 20 percent, northwest winds sustained at 20 to 25 mph with higher gusts, and temperatures in the 80s are forecast across southwest and south central North Dakota Saturday afternoon. When combined with dry fuels, critical fire weather conditions are possible. A Fire Weather Watch remains in effect for Saturday afternoon and early evening. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for NDZ020-031>035-040>046. && UPDATE...CJS SHORT TERM...JV LONG TERM...JV AVIATION...CJS FIRE WEATHER...JV
Hazardous weather outlook, Jul 21, 6:12 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 612 PM CDT Fri Jul 21 2017 NDZ025-034>037-042-045>048-050-051-222315- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 612 PM CDT Fri Jul 21 2017 /512 PM MDT Fri Jul 21 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are expected across south central North Dakota this evening, generally along and east of U.S. Highway 83 and south of Highway 200. Large, destructive hail to 2 inches in diameter or greater, damaging winds to 75 mph, and a tornado or two are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions are possible Saturday across south central North Dakota. A Fire Weather Watch is in effect. There is chance of thunderstorms Monday night, and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening across central North Dakota. Please report severe weather to the National Weather Service in Bismarck at 701-223-4582. NDZ001>005-009>013-017>023-031>033-040-041-043-044-222315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 612 PM CDT Fri Jul 21 2017 /512 PM MDT Fri Jul 21 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Near critical fire weather conditions are expected across southwest North Dakota early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions are possible Saturday across southwest and south central North Dakota. A Fire Weather Watch is in effect. There is chance of thunderstorms Monday night, and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
In the hours before
Local storm report, Jul 21, 8:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 1 S MAX 47.81N 101.30W
07/21/2017 E1.00 INCH MCLEAN ND PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
JVLocal storm report, Jul 21, 8:19 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
819 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL LORAINE 48.87N 101.57W
07/21/2017 E1.00 INCH RENVILLE ND PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
CJSLocal storm report, Jul 21, 8:20 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 1 SE LORAINE 48.86N 101.55W
07/21/2017 E1.75 INCH RENVILLE ND STORM CHASER
GOLF BALL SIZE HAIL.
&&
CJSLocal storm report, Jul 21, 8:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 8 WNW MAXBASS 48.77N 101.29W
07/21/2017 E0.88 INCH BOTTINEAU ND PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
JVLocal storm report, Jul 21, 8:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
840 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL WASHBURN 47.29N 101.03W
07/21/2017 E1.00 INCH MCLEAN ND PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
JVLocal storm report, Jul 21, 8:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 13 N LEHR 46.46N 99.35W
07/21/2017 E1.75 INCH LOGAN ND PUBLIC
&&
KINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:18 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Renville | 57 min |
| Jul 21, 7:19 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 56 min |
| Jul 21, 7:46 PM CDT | Special Weather Statement | BIS | McLean | 29 min |
| Jul 21, 8:04 PM CDT | Special Weather Statement | BIS | McLean | 26 min |
| Jul 21, 8:10 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 65 min |
| Jul 21, 8:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 65 min |
| Jul 21, 8:14 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 61 min |
| Jul 21, 8:16 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 59 min |
| Jul 21, 8:48 PM CDT | Tornado Warning | BIS | Burleigh, Oliver | 27 min |
| Jul 21, 9:13 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 62 min |
| Jul 21, 9:24 PM CDT | Special Weather Statement | BIS | LaMoure | 36 min |
| Jul 21, 9:29 PM CDT | Special Weather Statement | BIS | Dickey | 31 min |
| Jul 21, 9:40 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Ward | 65 min |
| Jul 21, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 61 min |
| Jul 21, 9:47 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 58 min |
| Jul 21, 10:12 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 33 min |
| Jul 21, 10:16 PM CDT | Tornado Warning | BIS | Pierce | 29 min |
| Jul 21, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 66 min |
| Jul 21, 10:36 PM CDT | Special Weather Statement | BIS | LaMoure | 24 min |
| Jul 21, 10:43 PM CDT | Special Weather Statement | BIS | LaMoure | 32 min |
| Jul 21, 10:51 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 54 min |
| Jul 21, 10:52 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 68 min |
| Jul 21, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 15 min |
| Jul 21, 11:37 PM CDT | Special Weather Statement | BIS | Wells | 53 min |
| Jul 21, 11:39 PM CDT | Special Weather Statement | BIS | Wells | 51 min |
| Jul 21, 11:41 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 64 min |
| Jul 22, 4:22 AM CDT | Red Flag Warning | BIS | Adams, Billings, Bowman, Golden Valley, Grant, Hettinger and 3 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.